Ticagrelor-Induced Dyspnea: A Controllable Side Effect?
24 Oct 2023 • Ticagrelor was discontinued due to dyspnea in nearly 1 in 10 patients in the TWILIGHT trial, and this happened earlier after percutaneous coronary intervention (PCI), according to a post hoc analysis of the trial. Researchers sought to evaluate the incidence, predictors, and outcomes of dyspnea-related ticagrelor discontinuation after percutaneous coronary intervention (PCI), the results of which are published in the Journal of the American College of Cardiology.
The TWILIGHT (Ticagrelor With Aspirin or Alone in High-Risk Patients After Coronary Intervention) trial compared patients taking ticagrelor plus aspirin with patients taking ticagrelor monotherapy after 3 months of dual antiplatelet therapy (DAPT). The ticagrelor monotherapy patients had a significant reduction in bleeding, with no difference in thrombotic events when compared to patients on DAPT at 1-year post-PCI, but dyspnea-related discontinuation of ticagrelor was prominent in patients on the monotherapy.
WHAT DID THEY FIND?
- Compared to patients who did not report dyspnea, patients who experienced dyspnea were older & had higher body mass index.
- Independent predictors included Asian race (lower risk), smoking, prior PCI, hypercholesterolemia, prior coronary artery bypass & peripheral artery disease.
- Ticagrelor monotherapy was not associated with a higher risk of subsequent ischemic events compared with ticagrelor plus aspirin.
In conclusion, in the TWILIGHT trial, dyspnea-related ticagrelor discontinuation occurred in almost 1 in 10 patients and tended to occur earlier rather than late after PCI.
Source: JACC | Read full story